Kansas, 2005

Flood in Kansas, July 19, 2005

July 19, 2005 · NWS SGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 2:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 2:23 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE JUL 19 2005

.DISCUSSION...
ELEVATED CONVECTION CONTINUES TO FIRE ALONG 925 MB TO 850 MB
BOUNDARY SITUATED OVER SOUTHWEST MISSOURI. AREA PROFILERS SHOW
STRONGEST WINDS...20 TO 30 KNOTS...AT 950 MB FEEDING INTO THIS AREA
OF CONVECTION. NW...SE ORIENTATION OF THE BAND OF STRONGEST STORMS
FROM CHEROKEE COUNTY INTO FAR NORTHEASTERN MCDONALD COUNTY IS NEARLY
PERPENDICULAR TO THE 925 MB FLOW...AND AS THE LLJ VEERS TOWARDS
DAWN...IT APPEARS THAT CONVERGENCE WILL CONTINUE TO BE STRONG ALONG
THIS BAND. ONGOING FLOODING THREAT BEING MONITORED.

THINK THAT CONVECTION OVER FAR SW MO AND SE KANSAS WILL LIKELY
DISSIPATE BY MID MORNING AS LOW LEVEL FLOW WEAKENS AFTER DAWN.
ELONGATED UPPER LEVEL TROUGH FROM UPPER MIDWEST THROUGH KANSAS AND
INTO NORTH CENTRAL TEXAS WILL BE SLOW TO MOVE EASTWARD TODAY.  MID
LEVEL RELATIVE HUMIDITY HAS INCREASED DRAMATICALLY OVER THE CWA
DURING THE PAST 24 HOURS...AND WITH UPPER LEVEL TROUGH REMAINING TO
OUR WEST TODAY...THINK THAT SCATTERED PULSE THUNDERSTORMS ARE A GOOD
BET THIS AFTERNOON. MLCAPE WITH A CONSERVATIVE MID 80S TEMP AND 70
SURFACE DEWPOINT IS NEAR 1500 J/KG.  HAVE RAISED POPS A BIT TODAY.

WEDNESDAY MAY SEE A FEW MORE PULSE STORMS...ESPECIALLY OVER THE
EASTERN CWA...HOWEVER MONSTER 500 MB ROCKIES RIDGE BEGINS TO BUILD
EASTWARD...AND BY THURSDAY A RETURN TO HOT AND DRY CONDITIONS IS
UNDER WAY. HAVE RAISED HIGH TEMPS AND DEWPOINTS THURSDAY THROUGH
SUNDAY A FEW DEGREES...AND THIS PUTS AREAS OFF THE PLATEAU SOLIDLY
IN HEAT ADVISORY CRITERIA...WITH MAXIMUM HEAT INDICES IN THE 105 TO
110 DEGREE RANGE. WILL ADD WORDING INTO ZONES TO DESCRIBE THESE
CONDITIONS.

BROWNING

&&

.AVIATION...
FOR THE 06Z TAFS...WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE HAS
SET UP IN EXTREME SOUTHWEST MISSOURI EARLY THIS MORNING. A SMALL
COMPLEX OF THUNDERSTORMS DEVELOPED IN THIS REGION WHICH WILL FOLLOW
THE MAIN THERMO/WEAK 925MB FRONTAL BOUNDARY ALONG HIGHWAY 60 THIS
MORNING. BELIEVE MAIN TERMINAL WILL BE CLEAR OF MVFR/IFR
CEILINGS/VISIBILITIES DUE TO THIS SCENARIO...BUT CLOSE ENOUGH FOR
THE VCTS/VCSH. NAM/ETA MODEL IS INCREASING LOW/MID LEVEL MOISTURE
THIS MORNING AND PRODUCING LIGHT PRECIPITATION ACROSS SOUTHERN
MISSOURI. HOWEVER...BELIEVE MAIN FLIGHT RESTRICTIONS WILL BE THROUGH
12Z WITH CEILINGS AROUND 5000 OR ABOVE THROUGH THE AFTERNOON. LATER
SHIFTS WILL NEED TO CONCENTRATE ON LEFT OVER BOUNDARIES FROM THIS
MORNING CONVECTION AND SEE IF ANY RE-DEVELOPMENT OCCURS.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
Hazardous weather outlook, Jul 19, 3:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CDT TUE JUL 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
431 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  AREAS AFFECTED AND TIMING:

  WEST OF AN OSCEOLA TO SPRINGFIELD TO BRANSON LINE THIS
  MORNING...THEN ALL OF FAR SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS THIS AFTERNOON.

  DISCUSSION:

  CIRCULATION AROUND A STRONG UPPER LEVEL TROUGH EXTENDING FROM
  CENTRAL KANSAS INTO NORTH CENTRAL TEXAS WAS DRAWING LARGE
  AMOUNTS OF GULF OF MEXICO MOISTURE NORTHWARD INTO THE REGION. AT
  THE SAME TIME...THE REMAINS OF A WEAKENING STATIONARY FRONT WERE
  DRAPED ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  THIS WAS ACTING AS A TRIGGER FOR NUMEROUS THUNDERSTORMS THIS
  MORNING FROM NEAR TOPEKA...SOUTHEASTWARD INTO FAR SOUTHWEST
  MISSOURI. THE THREAT FOR VERY HEAVY RAIN WILL CONTINUE ACROSS
  FAR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI THROUGH THE
  EARLY MORNING HOURS.

  ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT CLOUD
  TO GROUND LIGHTNING ARE POSSIBLE LATER TUESDAY AFTERNOON AS THE
  ATMOSPHERE BECOMES UNSTABLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...WITH
  CLOUD TO GROUND LIGHTNING THE GREATEST THREAT. A LARGE DOME OF
  HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY INTO
  SUNDAY...AND WILL LIKELY PUSH AFTERNOON HEAT INDICES INTO THE
  105 TO 110 DEGREE RANGE...ESPECIALLY IN AREAS SURROUNDING THE
  OZARK PLATEAU.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

In the hours before

Local storm report, Jul 19, 1:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0250 AM CDT TUE JUL 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/19/2005                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL ROADS IN NEOSHO WERE CLOSING OR CLOSED AS OF 230
            AM.

JLT
Local storm report, Jul 19, 4:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0537 AM CDT TUE JUL 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     LIGHTNING        CONWAY                  37.50N 92.83W
07/18/2005                   LACLEDE            MO   LAW ENFORCEMENT

            LIGHTNING STARTED A GRASS FIRE AND STARTED A HOUSE FIRE.

0900 PM     HEAVY RAIN       4 SE VANZANT            36.93N 92.27W
07/18/2005  2.00 INCH        DOUGLAS            MO   PUBLIC

            2 INCHES IN JUST OVER AN HOUR

0930 PM     HEAVY RAIN       4 N WHITE CHURCH        36.91N 91.78W
07/18/2005  2.25 INCH        HOWELL             MO   PUBLIC

            2.25 OF RAIN IN 45 MINUTES.

0230 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/19/2005                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL ROADS IN NEOSHO WERE CLOSING OR CLOSED AS OF 230
            AM.

0330 AM     FLASH FLOOD      1 N NEOSHO              36.88N 94.37W
07/19/2005                   NEWTON             MO   PUBLIC

            6 INCHES OF WATER OVER HIGHWAY 60 ON NORTH SIDE OF
            NEOSHO.

0400 AM     FLASH FLOOD      WEST MINERAL            37.28N 94.92W
07/19/2005                   CHEROKEE           KS   LAW ENFORCEMENT

            1 FOOT OF WATER OVER HIGHWAY 102 BETWEEN SCAMMON AND
            WEST MINERAL.

0400 AM     FLASH FLOOD      SCAMMON                 37.28N 94.82W
07/19/2005                   CHEROKEE           KS   LAW ENFORCEMENT

            HIGHWAY 7 FROM SCAMMON TO COLUMBUS HAD 1 FOOT OF WATER
            OVER THE ROAD.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
July 19, 6:00 AM CST to 2:00 PM CST
Where
Cherokee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -100.467

Several rounds of heavy rain caused an extended period of flooding over portions of rural Cherokee County. Areas of north central Cherokee County experienced the heaviest flooding, as numerous county roads and low lying areas remained flooded for nearly 12 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467441.